This is a new guideline from NICE which tries to rationalise how we manage potential drug allergy. There is a useful section on when to refer to a specialist and there is also a good outline of what different reactions may look like. Sadly it can’t answer that question of whether the kid with a rash on d8 of his amoxicillin has a drug reaction or a viral rash.
Why is this an issue?
- Penicillin allergy – 10% of the population think they are penicillin allergic – but only 1% actually are
- NSAID allergy – affects up to 10% of those with asthma (it is very likely if they have nasal polyps too – though not if they have used NSAIDs in the last 12m with no problems) and 1/3 of those with chronic urticaria
- Anaphylaxis – affects 1 in 1000 people
- Intolerances – are often coded as allergy, leading to unnecessary avoidance in future
Patterns of Reaction
What is more likely to be a reaction?
- Occurred during or after drug use (er – yes – pretty obvious that one I would have said!)
- Patient previously had a similar reaction
What is less likely to be a reaction?
- The patient has had similar reactions before, without the drug use
- Just GI symptoms
What different kinds of reactions can you get?
Immediate – eg anaphylaxis, urticaria, angioedema, exacerbation of asthma (normally happen within an hour of use)
Non-Immediate with no systemic involvement – eg rash or fixed drug eruptions (these normally happen 2-6d after first use and 3d after subsequent use).